Virginia, 2017Damaging Winds in Virginia, May 11, 2017
May 11, 2017 · NWS MRX · 2 events in 1 county or zone
Isolated severe thunderstorms formed ahead of a cold front which moved south across Southwest Virginia and Northeast Tennessee. A few trees were downed in the area due to convective gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms formed ahead of a cold front which moved south across Southwest Virginia and Northeast Tennessee. A few trees were downed in the area due to convective gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 11, 6:29 PM EST, 1 hour 1 minute earlier.
Area forecast discussion, May 11, 6:29 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Morristown TN
729 PM EDT Thu May 11 2017
.AVIATION...
VFR conditions currently across the terminals with a line of
showers and storms to the north in Kentucky. Models indicate that
these showers and storms will begin to dissipate this evening with
a chance for a few rumbles of thunder at KTRI from 02-04z. The
main challenge for the aviation forecast is the timing of the
precipitation. Looks as though there will be two rounds with some
showers in the early morning hours and a break late in the
morning. Then a round of showers and storms in the afternoon as
the cold front moves through. Thunderstorms late in the TAF cycle
will lead to MVFR ceilings and visibilities.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
MA
Hazardous weather outlook, May 11, 2:38 AM EST, 16 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
338 AM EDT Thu May 11 2017
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
338 AM EDT Thu May 11 2017 /238 AM CDT Thu May 11 2017/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...Today and Tonight
A line of showers and thunderstorms will move in from Eastern
Kentucky into the Cumberland Plateau tonight. A few of these
storms could be strong with straight line winds and large hail
being the primary hazards with the strongest storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A cold front will move into the region on Friday, bringing with it
widespread showers and thunderstorms. Locally heavy rainfall will
be the biggest threat, but a few strong to marginally severe
storms will be possible too. Damaging winds and small hail with be
possible with the strongest activity.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, May 11, 7:06 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Morristown TN
806 PM EDT THU MAY 11 2017
TNZ014-015-VAZ001-120045-
Claiborne TN-Hancock TN-Lee VA-
806 PM EDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAIBORNE...HANCOCK
AND SOUTHWESTERN LEE COUNTIES UNTIL 845 PM EDT...
At 805 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hensley Store, or 11 miles south of Harlan, moving southeast at 30
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sneedville, Rose Hill, Evanston, Ewing, Treadway and Kyles Ford.
LAT...LON 3655 8297 3656 8301 3652 8310 3648 8316
3646 8317 3645 8320 3642 8320 3639 8329
3664 8361 3664 8358 3667 8352 3667 8342
3671 8332 3674 8320
TIME...MOT...LOC 0005Z 311DEG 27KT 3668 8337
JLBSpecial weather statement, May 11, 7:29 PM EST, 1 minute before
Special Weather Statement
National Weather Service Morristown TN
829 PM EDT THU MAY 11 2017
TNZ014-037-038-120115-
Claiborne TN-Union TN-Grainger TN-
829 PM EDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAIBORNE...NORTHWESTERN
GRAINGER AND NORTHEASTERN UNION COUNTIES UNTIL 915 PM EDT...
At 828 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pruden, or 10 miles southwest of Middlesboro, moving southeast at 30
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
New Tazewell, Tazewell, Springdale, Lone Mountain, Clairfield, Rose
Hill, Sharps Chapel and Sandlick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3658 8378 3640 8346 3620 8368 3640 8391
3641 8391 3643 8390 3643 8392 3646 8393
3647 8394 3653 8397 3659 8391
TIME...MOT...LOC 0028Z 311DEG 27KT 3652 8386
JLBThunderstorm Wind, Lee
- When
- May 11, 7:30 PM EST
- Where
- Lee County, 0.69 mi N of Flanarys Ford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.660, -83.200
Trees were reported down near Flatwoods Road and Flanary Bridge Road.
Thunderstorm Wind, Lee
- When
- May 11, 7:30 PM EST
- Where
- Lee County, 1.11 mi E of Smiley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.680, -83.260
A few trees were reported down along Old Nursery Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 11, 2017$1.1 million · EF2 · 30 events
- Flash Flood and Hail in Puerto Rico, May 11, 2017$2.5 million · 0.25 in hail · 4 events
- Damaging Winds in North Carolina, May 11, 2017$177,000 · 50 kt wind · 16 events
- Damaging Winds and Lightning Strike in Texas, May 11 to 12, 2017$230,000 · 57 kt wind · 3 events
- Damaging Winds in Virginia, May 11, 2017$53,000 · 80 kt wind · 4 events
- Hail in Kentucky, May 11, 2017$50,000 · 1.75 in hail · 2 events
- Flash Flood in Missouri, May 11, 2017$50,000 · 1 event
- Hail and Damaging Winds in North Carolina, May 11, 2017$29,000 · 1 in hail · 8 events
- Flash Flood and Hail in Arkansas, May 11 to 12, 2017$21,000 · 4 in hail · 14 events
- Tornadoes in Louisiana, May 11, 2017$10,000 · EF1 · 2 events
- Tornado and Flash Flooding in Oklahoma, May 11, 2017$7,000 · 4.25 in hail · 23 events
- Flash Flood and Flooding in Kansas, May 11, 20171 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687924, 687926.